Hail, Prowers
- When
- April 29, 1:25 PM MST to 1:30 PM MST
- Where
- Prowers County, 20 mi SSW of Holly
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.783, -102.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 12:28 PM MST, 57 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 128 PM MDT SUN APR 29 2001 MAIN CONCERN TNGT IS POTENTIAL SHRA/TSTM COVERAGE THIS EVE...THEN UNSEASONABLY WARM TEMPS...MAX TEMPS 10-18 DEGS ABOVE AVE...MON THROUGH AT LEAST WED. STILL PLENTY OF UNCERTAINTY ON THE EVOLUTION OF MID-LATE WEEK CLOSED LOW IN THE WRN US. CURRENTLY: LATEST WATER VAPOR IMAGERY/RUC 500-300MB LAYER VORT ANIMATIONS ARE SHOWING ELONGATED CYCLONIC SHEAR AXIS NEAR THE UT/CO BORDER. A LITTLE SLOWER THAN EXPECTED YDA. SHALLOW INSTABILITY CU... MAINLY OVER THE MTNS...HAVE BEEN FEW AND FAR BETWEEN THANKS TO 500MB "DRY" SLOT JUST AHEAD OF THE TROUGH AXIS PER 12Z/29 500MB ANALYSIS AND WATER VAPOR IMAGERY. LEE SIDE TROUGH WAS LOCATED OVER EXTREME SERN CO WITH SFC DEW POINTS IN THE 40S...BUT LOW LEVEL CONVG ZONE IS RELATIVELY WEAK...SO FAR. WITH SFC TEMPS IN THE 80S...40S DEW POINTS...AND SLIGHTLY COOLER 500MB AIR MOVING IN...THIS HAS PROMOTED SBCAPE VALUES OF 400-1500 J/KG AND LIS OF 0 TO -4C PER LAPS PLAN VIEW DATA. A FEW SHRA/TSTM HAVE DEVELOPED IN SERN CO PER RADAR/LIGHTNING DETECTION SYSTEM. TNGT: LATEST 40KM RUC/ETA/MESO-ETA ALL SUGGEST...NOW...THE MAIN 500MB TROUGH AXIS...AND ASSOCIATED 300-200MB PV ANOMALY...WILL NOT MOVE THROUGH ERN 1/2 CO UNTIL AFT 03Z/30 JUST AS AIR MASS STARTS TO STABILIZE. THERE IS A VERY WEAK SHORTWAVE PROGGED JUST AHEAD OF THIS TROUGH AXIS...THOUGH. GIVEN THE VERTICAL THERMAL PROFILE... MOST SHRA/TSRA WOULD BE HIGH BASED PRODUCING LOCAL WIND GUSTS OF 30- 40 MPH AND LITTLE QPF...EXCEPT FOR THE FAR SERN CO PLAINS WHERE THERE IS A LITTLE BETTER LOW LEVEL MOISTURE TO WORK WITH. ALSO GIVEN WET BULB ZERO AROUND 12K FT MSL...PROGGED CAPE VALUES AND LIMITED SPEED SHEAR...ANY OF THE STRONGER TSTMS IN FAR SERN CO COULD PRODUCE 40-50 MPH WIND GUSTS AND MAYBE 1/4-1/2 INCH DIAMETER HAIL AROUND BACA CO. WILL MAKE THE POP/COVERAGE CALL AT PRESS TIME PER RADAR/SATELLITE TRENDS. TROUGH AXIS/300-200MB PV ANOMALY MOVE INTO ERN CO AFT 06Z/30. NOT ANTICIPATING MUCH ACTIVITY PASSED MIDNIGHT AS AIR MASS CONTINUES TO STABILIZE. PERSISTENCE LIKELY THE BEST WAY TO GO WITH MIN TEMPS. MON-MON NGT: MID-UPPER LEVEL WLY FLOW DEVELOPS OVER THE CNTRL ROCKIES WITH 500MB TEMPS WARMING TO -10C TO -12C. HARD TO FIND A SIGNIFICANT SYNOPTIC SCALE SYSTEM COMING THROUGH TO ENHANCE CONVECTION. WITH WARMING MID-LEVELS...AIR MASS SHOULD NOT BE AS UNSTABLE AS IN THE PAST FEW DAYS. MON AFTN BEST LIS PROGGED TO BE 0 TO +2C AND NO CAPE. THERE IS SOME 700MB MOISTURE HANGING AROUND AND COMBINED WITH HIGHER TERRAIN SNOW MELT SHOULD BE ABLE TO GENERATE SOME DIURNAL/INSTABILITY CU OVER THE MTNS. MAX TEMPS OVER THE LOWER ELEVATIONS WILL DEPEND UPON THE DEPTH OF THE MIXED BOUNDARY LAYER. MIXED DRY ADIABATICALLY TO 500MB WOULD YIELD 88F AT 850MB(PUB) AND 79F AT 800MB(COS, ALS) AND COULD SEE 90F IN SERN CO PLAINS. HECK WE'RE PRETTY MUCH THERE RIGHT NOW. FWC FINALLY CAUGHT UP. YDA'S FWC MON MAX FCST WAS 78F...NOW 89F. FWC/MAV ARE FAIRLY SIMILAR...SO WILL STAY CLOSE. 50S/60S IN THE MTNS. MON NGT COULD BE RATHER MILD WITH LEE SIDE TROUGH DEVELOPING IN THE ERN CO...WHICH COULD SET THE STAGE FOR A WARM TUE. TUE-TUE NGT: NRN STREAM SHORTWAVE IS FORECAST TO SEND A SFC COLD THROUGH NRN PLAINS INTO NE BY LATE TUE AFTN. DEEP WLY FLOW DEVELOPS OVER CNTRL ROCKIES. TUE AFTN VERTICAL TEMP PROFILE NEARLY THE SAME AS MON...EXCEPT AVN 700MB TEMPS WARMER...(+14C). TEMPS MAY BE A FEW DEGS WARMER...GIVEN A WARMER START. KLXV(10.2K FT MSL) COULD REACH 60F. MIXING TO 500MB...MAY TAP INTO 20-30KT WINDS...SO WILL KEEP WIND MENTION. MET PATTERN STARTING TO SET UP FOR FRONTAL TYPE MCS MADDOX PATTERN IN CNTRL PLAINS. NOCTURNAL MCS POTENTIAL SHOULD BE IN NE/UPPER MIDWEST...BUT ANY STRONGER OUTFLOW BOUNDARIES COULD "SHOVE" COLD FRONT S-W INTO CWFA. THIS IS LIKELY WHAT THE 66-84HR ETAX IS TRYING TO DO...WHICH LEADS TO THE BIG FCST HEADACHE. EXTENDED(WED-SUN): STILL CONFLICTING MODEL INFORMATION ON MET PATTERN DEVELOPING WED-SAT. ON WED...66-84HR ETA DRIVES SHALLOW SFC COLD FRONT INTO SERN CO WED. TOUGH CALL ON WHERE THE ACTUAL FRONT WILL LIE. IF MESOSCALE SYSTEM DOESN'T DEVELOP...THEN FRONT MAY REMAIN FURTHER N. SHORTWAVE MOVES THROUGH GREAT BASIN WITH ETA DEVELOPING 700MB CLOSED LOW NEAR THE 4-CORNERS AREA AND WAA PATTERN OVER ERN CO...HENCE ALL THE ETA QPF FOR ERN CO WED AFTN. AVN HAS FRONT FURTHER N AND LESS QPF. ETA SUGGESTING WED AFTN TEMPS IN THE 40S/50S ACROSS SERN CO...WHILE AVN SUGGESTING 70S/80S. AGAIN...TOUGH CALL. PLAN TO CONTINUE CURRENT WED FCST UNTIL THERE IS BETTER CONSENSUS... DON'T WANT TO JUMP TO EARLY ON A MESOSCALE SYSTEM. HINTS OF POTENTIAL NOCTURNAL MCS AROUND ERN CO/WRN KS WED NGT...BUT THAT ALL DEPENDS WHERE THE LOW LEVEL FOCAL POINT(BOUNDARY/FRONT) LIES...WHICH IS NEXT TO IMPOSSIBLE THIS FAR OUT. FOR THU-SAT...FOR WHAT I REMEMBER YDA... TRENDS ARE SOMEWHAT SIMILAR...BUT 500MB LOW PLACEMENT/STRENGTH/TIMING ARE DIFFERENT. NOW DROPS LOW INTO NWRN AZ...CAN MODEL HAS IT IN SRN CA...ON THU THEN KIND OF WOBBLES AROUND IN THE GREAT BASIN FRI. MRF STILL WANTS TO FILE THE LOW AND SEND IT ACROSS CO ON SAT. BIGGEST PLAYER FOR POTENTIAL PRECIPITATION MAY BE THE CNTRL US COLD FRONT ON THU. HINTS OF GULF OF MEXICO MOISTURE WIDE OPEN WITH 40S/50S DEW POINTS PROGGED ACROSS SERN CO THU. COMBINED WITH PROGGED 700MB WAA PATTERN...COULD GENERATE STEADY PRECIPITATION. MAY MAINLY BE STRATIFORM PRECIPITATION/LOW CLOUDS FROM SERN CO MTNS/PLAINS. WITH CLOSED W OF CO...COLD AIR NOT IN PLACE AND POTENTIAL SNOW LEVEL WOULD BE AROUND 9-12K FT MSL...UNLESS THERE IS STRONG DIABATIC COOLING. ON FRI...CONCERNED ABOUT RELATIVELY DEEP DRIER AIR MASS MOVING INTO SRN CO AND COULD CUT OFF PRECIPITATION CHANGES..EXCEPT FOR MAYBE SOME -DZ...AS MID-LEVEL "DRY" AIR MIXES INTO THE MATURING CYCLONE. CURRENT THU-SAT TEMPS MAY BE ON THE fWARM SIDE IF THIS PATTERN DEVELOPS...WILL TWEAK THEM DOWN A CAT. FOR SUN...WILL PLAY CLIMO AND LEAVE PRECIPITATION MENTION OUT. .PUB...NONE. METZE
COZ058>081-291930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SUN APR 29 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT... NO SEVERE WEATHER IS ANTICIPATED THIS AFTERNOON AND EVENING. HOWEVER...LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS...AND ADJACENT LOWER ELEVATIONS...BETWEEN 100 PM AND 800 PM. LOCAL WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND 1/4 INCH DIAMETER HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS. A FEW STRONGER THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE FAR SOUTHEASTERN COLORADO PLAINS...BETWEEN 500 PM AND 1000 PM. THESE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER.
The Goodland radar (KGLD), 182 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239369.